MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT3H08
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds on the embolization coil.This indicates that the device was likely advanced from its starting position in the introducer sheath.If the introducer sheath is not aligned properly within the hub of a parent microcatheter, resistance may be experienced during advancement and damage such as offset coil winds may occur.Further evaluation revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock and kinks in the pusher assembly.This damage was likely incidental to the reported complaint and may have occurred after removal from the procedure.During the functional test, resistance was encountered while attempting to advance the pusher assembly through its introducer sheath from the returned position, and the pusher assembly could not be advanced at all.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra smart coils (smart coils), non-penumbra microcatheters, and a non-penumbra parent catheter.It should be noted that the patient's anatomy was tortuous.During the procedure, the physician implanted six smart coils and three non-penumbra coils into the target location.After aligning the next smart coil introducer sheath inside the hub of the microcatheter, the physician attempted to advance the smart coil; however, the smart coil would not advance past its initial position within its introducer sheath.Therefore, it was removed.The procedure was completed using another smart coil, two other coils and the same microcatheters.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11617471
Report Number3005168196-2021-00690
Device Sequence Number3262754
Product Code HCG
UDI-Device Identifier00814548017129
UDI-Public00814548017129
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/09/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/18/2021
Device Model Number400SMTXSFT3H08
Device Catalogue Number400SMTXSFT3H08
Device Lot NumberF69386
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2021
Initial Report FDA Received Date04/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005